IDEAS home Printed from https://ideas.repec.org/a/spr/sochwe/v40y2013i3p679-691.html
   My bibliography  Save this article

The majority rule with a chairman

Author

Listed:
  • Antonio Quesada

    ()

Abstract

For the case of two alternatives and a given finite set of at least three individuals, seven axioms are shown to characterize the rules that are either the relative majority rule or the relative majority in which a given individual, the chairman, can always break ties. An axiomatization of the relative majority rules with a chairman is suggested that holds for an even number of individuals and that, for an odd number of individuals, characterizes the rules that are either the relative majority rule or a relative majority rule with a chairman. Copyright Springer-Verlag 2013

Suggested Citation

  • Antonio Quesada, 2013. "The majority rule with a chairman," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 40(3), pages 679-691, March.
  • Handle: RePEc:spr:sochwe:v:40:y:2013:i:3:p:679-691 DOI: 10.1007/s00355-011-0633-3
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1007/s00355-011-0633-3
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Jerry S. Kelly & Donald E. Campbell, 2000. "A simple characterization of majority rule," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 15(3), pages 689-700.
    2. Fishburn, P. C., 1983. "A new characterization of simple majority," Economics Letters, Elsevier, vol. 13(1), pages 31-35.
    3. Miroiu, Adrian, 2004. "Characterizing majority rule: from profiles to societies," Economics Letters, Elsevier, vol. 85(3), pages 359-363, December.
    4. Woeginger, Gerhard J., 2005. "More on the majority rule: Profiles, societies, and responsiveness," Economics Letters, Elsevier, vol. 88(1), pages 7-11, July.
    5. J. Woeginger, Gerhard, 2003. "A new characterization of the majority rule," Economics Letters, Elsevier, vol. 81(1), pages 89-94, October.
    6. Llamazares, Bonifacio, 2006. "The forgotten decision rules: Majority rules based on difference of votes," Mathematical Social Sciences, Elsevier, vol. 51(3), pages 311-326, May.
    7. Antonio Quesada, 2010. "Two axioms for the majority rule," Economics Bulletin, AccessEcon, vol. 30(4), pages 3033-3037.
    8. Asan, Goksel & Sanver, M. Remzi, 2002. "Another characterization of the majority rule," Economics Letters, Elsevier, vol. 75(3), pages 409-413, May.
    9. Xu, Yongsheng & Zhong, Zhen, 2010. "Single profile of preferences with variable societies: A characterization of simple majority rule," Economics Letters, Elsevier, vol. 107(2), pages 119-121, May.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Bonifacio Llamazares, 2013. "On the structure of voting systems between two alternatives," Review of Economic Design, Springer;Society for Economic Design, vol. 17(3), pages 239-248, September.
    2. Hyewon Jeong & Biung-Ghi Ju, 2017. "Resolute majority rules," Theory and Decision, Springer, pages 31-39.
    3. Daniela Bubboloni & Michele Gori, 2014. "Symmetric majority rules," Working Papers - Mathematical Economics 2014-02, Universita' degli Studi di Firenze, Dipartimento di Scienze per l'Economia e l'Impresa, revised Mar 2015.
    4. Bubboloni, Daniela & Gori, Michele, 2015. "Symmetric majority rules," Mathematical Social Sciences, Elsevier, vol. 76(C), pages 73-86.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:40:y:2013:i:3:p:679-691. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.